Does Effexor (Venlafaxine) Cause Sexual Side Effects?

In our latest question and answer, the pharmacist discusses whether or not Effexor (venlafaxine) can cause sexual side effects.

Question

I've been taking Effexor for about a week and am experiencing sexual side effects. Specifically, genital numbing and orgasms don't feel like anything. There's also pressure and sexual sensation that's persistent without stimulation. What are the chances of this going away while I'm on the medication? What are the chances of it becoming permanent. I'm experiencing positive benefits and don't want to come off it but this is scaring me.

Asked by Jennifer On Jul 27, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jul 30, 2018

Sexual dysfunction is a possible side effect of Effexor (venlafaxine) and is relatively common unfortunately. In fact, the medical guidelines for major depressive disorder state that sexual dysfunction is most prevalent with two classes of antidepressants, SSRIs (selective serotonin reuptake inhibitors) and SNRIs (serotonin-norepinephrine reuptake inhibitors), of which Effexor is included.


Sexual dysfunction with Effexor encompasses many possible symptoms, such as:

  • Libido decrease (2-8% incidence)
  • Ejaculation dysfunction (12% incidence)
  • Erectile dysfunction (6% incidence)
  • Orgasm dysfunction (2-5% incidence)


Some studies put the number of individuals experiencing some sort of sexual dysfunction on Effexor as high as 70%!


Studies show that the sexual side effects with Effexor tend to decrease over time. However, they may not completely go away unless you change therapy. Again, per the guidelines for major depressive disorder:

"If sexual dysfunction is determined to be a side effect of the antidepressant medication, a number of strategies are available, including continuing treatment to assess whether the dysfunction will disappear with time, lowering the dose, discontinuing the antidepressant, or substituting another antidepressant such as bupropion."

How Long Do The Sexual Side Effects Of Effexor Last?

While it is reported that sexual side effects tend to decrease the longer you take Effexor, it is important to know there is no well documented time-frame. For some, these side effects may decrease after 4-6 weeks of therapy and for others, it may take longer, if they go away at all.


Fortunately, if you continue with Effexor and the sexual side effects you are experiencing don't go away, they should not be permanent. Most individuals report a return to normal sexual function after discontinuation, although it has been reported to weeks to months for your body to adjust after stopping.


Lastly, there are rare reports of prolonged sexual dysfunction after discontinuation of antidepressants like Effexor. Although not well understand or well known to many medical practitioners, there is a condition that has been labeled PSSD (Post-SSRI Sexual Dysfunction). We wrote an article on this subject which can be found here: PSSD. It isn't currently a recognized diagnosis in medical guidelines but there have been a few studies exploring the subject and there are groups that are promoting awareness of the disorder.


It is important to discuss the side effects you are experiencing with your doctor so you can be appropriately evaluated.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions